Alert archive / Ohio / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Wilmington, OH

March 31, 20157 counties in Ohio; Lewis County, Mason County, Kentucky

NWS Wilmington, OH issued this red flag warning at Mar 31, 2015, 12:56 PM EDT for 7 counties in Ohio; Lewis County, Mason County, Kentucky. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2015, 12:56 PM EDT (16:56 UTC)
Expired
Mar 31, 2015, 8:00 PM EDT
In force
7 hr
Issued by
NWS Wilmington, OH

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Fairfield County, OH, Hocking County, OH, Pickaway County, OH, Pike County, OH, Ross County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 70 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WWUS81 KILN 311656
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
1256 PM EDT TUE MAR 31 2015

KYZ099-100-OHZ064-065-073-074-081-082-088-010000-
/O.NEW.KILN.FW.W.0001.150331T1656Z-150401T0000Z/
MASON-LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
1256 PM EDT TUE MAR 31 2015

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER SCIOTO VALLEY OF OHIO
AND PARTS OF NORTHEAST KENTUCKY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 064 PICKAWAY...FIRE WEATHER 
  ZONE 065 FAIRFIELD...FIRE WEATHER ZONE 073 ROSS...FIRE WEATHER 
  ZONE 074 HOCKING...FIRE WEATHER ZONE 081 ADAMS...FIRE WEATHER 
  ZONE 082 PIKE...FIRE WEATHER ZONE 088 SCIOTO...FIRE WEATHER 
  ZONE 099 MASON AND FIRE WEATHER ZONE 100 LEWIS.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
856 
WWUS81 KILN 312011
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT TUE MAR 31 2015

KYZ099-100-OHZ064-065-073-074-081-082-088-010000-
/O.CON.KILN.FW.W.0001.000000T0000Z-150401T0000Z/
MASON-LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
411 PM EDT TUE MAR 31 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER SCIOTO VALLEY OF OHIO
AND PARTS OF NORTHEAST KENTUCKY...

* AFFECTED AREA...FIRE WEATHER ZONE 064 PICKAWAY...FIRE WEATHER 
  ZONE 065 FAIRFIELD...FIRE WEATHER ZONE 073 ROSS...FIRE WEATHER 
  ZONE 074 HOCKING...FIRE WEATHER ZONE 081 ADAMS...FIRE WEATHER 
  ZONE 082 PIKE...FIRE WEATHER ZONE 088 SCIOTO...FIRE WEATHER 
  ZONE 099 MASON AND FIRE WEATHER ZONE 100 LEWIS.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this red flag warning went out at Mar 31, 10:00 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT TUE MAR 31 2015

.SYNOPSIS...
LOW PRESSURE WILL SKIRT ACROSS NORTHERN OHIO TODAY AS IT TRACKS
SOUTHEAST FROM THE UPPER MIDWEST. A WEAK COLD FRONT IN ASSOCIATION
WITH THE LOW WILL MOVE THROUGH THE AREA THIS AFTERNOON. HIGH
PRESSURE WILL SETTLE OVER THE EASTERN OHIO VALLEY WEDNESDAY MORNING
ALLOWING FOR NEAR NORMAL CONDITIONS. THE NEXT SYSTEM TO AFFECT
THE OHIO VALLEY WILL APPROACH THE AREA ON THURSDAY ALLOWING FOR A
BRIEF WARM UP BEFORE A COLD FRONT CROSSES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE CURRENTLY CENTERED NEAR FDY WILL PROGRESS ACROSS
NORTHERN OHIO TODAY. WITH ITS PRECIP SHIELD LOCATED NORTHEAST OF
THE LOW...THE ILN AREA SHOULD REMAIN DRY AND UNDER DECREASING
CLOUDS.

BREEZY CONDITIONS WILL CONTINUE IN THE RATHER TIGHT PRESSURE
GRADIENT SURROUNDING THE COMPACT LOW. GUSTS TO 30 MPH ARE
EXPECTED. SPEEDS WILL TEND TO DECREASE THIS AFTERNOON AS THE LOW
MOVES EAST AND THE GRADIENT RELAXES SOMEWHAT. THE WINDS WILL
COMBINE WITH LOW FUEL MOISTURE AND MARGINALLY LOW RELATIVE
HUMIDITY TO CAUSE AN ENHANCED THREAT FOR WILD FIRES. HAVE ISSUED A
SPECIAL WEATHER STATEMENT FOR FAR SOUTHEAST COUNTIES WHERE
RELATIVE HUMIDITIES WILL BE LOWER AND FIRE DANGER HIGHER.

TEMPERATURES ARE A BIT TRICKY. COLD ADVECTION IS STARTING TO OCCUR
BEHIND A WEAK COLD FRONT TRAILING THE LOW. THIS ADVECTION WILL BE
OFFSET BY MIXING AND SOLAR ENERGY...PRODUCING HIGHS RANGING FROM
THE UPPER 50S FAR NORTH WHERE COLD ADVECTION WILL TAKE HOLD
EARLIER...UP TO THE UPPER 60S FAR SOUTH WHERE COLD ADVECTION WILL
COME LATER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THIS EVENING THE UPPER LEVEL DISTURBANCE THAT SKIRTED PAST THE
AREA THIS MORNING WILL BE EXITING TO THE NORTHEAST OVER QUEBEC.
WEDNESDAY MORNING SURFACE HIGH PRESSURE WILL BUILD OVERHEAD AS
OHIO FALLS UNDER AGEOSTROPHIC CONVERGENCE FROM THE UPPER LEVEL
TROUGH. DURING THE DAY WEDNESDAY HIGH PRESSURE WILL QUICKLY PULL
EAST AS THE NEXT UPPER LEVEL LOW APPROACHES FROM THE WEST. BY
WEDNESDAY EVENING THE LOW WILL BE IN MANITOBA ALLOWING FOR A
RETURN TO SOUTHERLY WINDS ACROSS THE AREA. ON THURSDAY WIDESPREAD
WAA AND POCKETS OF POSITIVE VORTICITY MOVING OVER THE AREA WILL
ALLOW FOR A RETURN FOR THE CHANCE OF RAIN. PWATS ALSO APPROACH
1.10" ON THE GFS THURSDAY AFTERNOON. AT THE SAME TIME THURSDAY THE
NEXT FRONT WILL BE MOVING TO THE SOUTHEAST INTO NORTHWESTERN
INDIANA. THE GFS AND EURO CONTINUE TO DISAGREE WITH THE TIMING OF
THIS FRONT AND CORRESPONDING RAINFALL TOTALS. THE EURO AGAIN IS
THE SLOWEST WITH THE FRONT NOT PUSHING IT INTO THE AREA UNTIL
FRIDAY MORNING. THE GFS ON THE OTHER HAND HAS THE FRONT INTO OUR
NORTHWESTERN ZONES BY THURSDAY EVENING. THE NAM AND CMC SEEM TO BE
A GOOD COMPROMISE BETWEEN THE TWO AND HAS THE FRONT ABOUT 6 HRS
BEHIND THE GFS.

ALONG THE FRONT RAIN LOOKS LIKELY DUE TO GOOD SURFACE
CONVERGENCE... POWERFUL LLJ... AND CLOSE PROXIMITY TO A RRQ. HAVE
RAISED POPS FOR THURSDAY INTO FRIDAY. THUNDER ALSO LOOKS LIKELY
THURSDAY AFTERNOON AS SOUNDINGS SHOW PARCELS BEING ABLE TO MAKE IT TO THE
EL WITH LITTLE CIN.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PCPN WILL END FROM W TO E FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN
FROM THE PLAINS. COOLER AIR FILTERING IN FRIDAY NIGHT WILL DROP
TEMPERATURES INTO THE 30S. A SFC TROF/WEAK CDFNT DROPS THROUGH THE
ERN GREAT LAKES ON SATURDAY. KEPT ANY PCPN ASSOCIATED WITH THIS
NORTHEAST OF THE FA FOR NOW. HIGHS ON SATURDAY WILL BE AROUND 50.

THE HIGH PRESSURE SHOULD PROVIDE A DRY DAY SUNDAY AS TEMPERATURES
WARM BACK TO THE LOWER TO MID 50S. SOUTHERLY SFC FLOW WILL PUSH A
WRM FRNT ACROSS THE REGION MONDAY. THIS COULD SET OFF SOME SCATTERED
SHOWERS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SOUTHWEST WINDS HAVE STARTED TO INCREASE AND ARE BECOMING GUSTY
THIS MORNING AS THE PRESSURE GRADIENT CONTINUES TO TIGHTEN IN
ADVANCE OF A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN INDIANA.
THIS LOW IS EXPECTED TO SLIDE EAST SOUTHEAST ACROSS NORTHERN OHIO
THROUGH THE REST OF THIS MORNING...WITH A TRAILING COLD FRONT
PUSHING SOUTH ACROSS OUR AREA THROUGH EARLY AFTERNOON. MOISTURE IS
FAIRLY LIMITED THOUGH SO THINK NET RESULT WILL BE PRIMARILY SOME
MID LEVEL CLOUDS THROUGH THE MORNING HOURS WITH SOME LOWER VFR
SC/CU DEVELOPMENT POSSIBLE WITH THE FRONT THROUGH THE AFTERNOON
HOURS. WINDS WILL CONTINUE TO VEER AND REMAIN GUSTY THROUGH THE
DAY AS THE COLD FRONT MOVES THROUGH. DRIER AIR AND HIGH PRESSURE
WILL BUILD INTO THE AREA OVERNIGHT...LEADING TO DECREASING WINDS
AND MOSTLY CLEAR SKIES.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE ON THURSDAY
AND THURSDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...CONIGLIO/HAINES
SHORT TERM...HAINES
LONG TERM...SITES
AVIATION...JGL
Hazardous weather outlook, Mar 31, 3:53 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 AM EDT TUE MAR 31 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
353 AM EDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 31, 9:20 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 AM EDT TUE MAR 31 2015

KYZ099-100-OHZ081-082-088-312200-
MASON-LEWIS-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...MAYSVILLE...VANCEBURG...WEST UNION...
PIKETON...PORTSMOUTH
920 AM EDT TUE MAR 31 2015

...ENHANCED FIRE DANGER TODAY DUE TO STRONG WINDS AND DRY FUELS...

WINDS CIRCULATING AROUND LOW PRESSURE WILL REACH 20 MPH
TODAY...WITH GUSTS TO 30 MPH OUT OF THE SOUTHWEST TO WEST. THE
GUSTY WINDS WILL COMBINE WITH LOW FUEL MOISTURE AND RELATIVE
HUMIDITY TO PRODUCE AN ELEVATED RISK FOR WILD FIRES. PERSONS ARE
ADVISED TO AVOID OPEN BURNING TODAY...AND TO CONTACT FIRE
OFFICIALS IF A WILDFIRE OCCURS.

Nearby

Red Flag Warnings in Ohio, 2015Red Flag Warnings in Kentucky, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.